Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska
JY is 35 year old female with ESRD secondary to polycystic kidney disease. She is awaiting a renal transplant from her sister RY. RY is very healthy, athletic, and an avid juicer. They are a perfect match genetically. Today her sister RY, the renal donor, comes into the pharmacy to pick up a prescription for JY. It is for Cipro 250 mg qd (everyday for 5 days) #5pills. On dialysis days, take after dialysis. Otherwise take in the morning on non-dialysis days.
As you use the cash register, you ask RY how things are going and when the transplant is expected to occur. RY says the surgery is on hold because she went in for an abdominal MRI in preparation for the surgery and the doctors found some suspicious dark shadows in her intestines. Now she has to go to the cancer center for more testing. She's very upset and says she has absolutely no symptoms of cancer and this is very unexpected.
Mystery: What is causing the suspicious MRI results?
Solution: RY has been consuming a lot of Acai juice and that has caused the benign shadows in the MRI. There is absolutely nothing wrong with her and she should be instructed to tell her doctor about her Acai consumption. Euterpe Olerácea (popularly named AçaÄ±) has been tested as a possible clinical oral contrast agent for MRI of the gastrointestinal tract. The pulp of AçaÄ± presents an increase in T1-weighted MRI signal, equivalent to that of gadolinium-diethyltriamine pentaacetic acid, and a decrease in T2-weighted images.
IT.Córdova-FragaabD.B.de Araujoa et, al, Euterpe olerácea (aça) as an alternative oral contrast agent in MRI of the gastrointestinal system: preliminary results. Magnetic Resonance Imaging, Volume 22, Issue 3, April 2004, Pages 389-393